An individually, modified approach to desensitize infants and young children with Pompe disease, and significant reactions to alglucosidase alfa infusions.

Published

Journal Article

PURPOSE: Pompe disease (PD) is a progressive metabolic myopathy for which the only available treatment is alglucosidase alfa (Myozyme®). Enzyme replacement therapy (ERT) has improved ventilator-free survival, and cardiac and motor functions in patients with infantile PD. However, for an adequate response to occur, a large amount of enzymes must be infused. In some patients, this may be problematic due to infusion-associated reactions (IARs) occurring in approximately 50% of patients receiving alglucosidase alfa infusions. Whilst the majority of these reactions are mild, life threatening hypersensitivity reactions may occur in some patients. In these patients desensitization is indicated to enable continued ERT safely. Infants and young children with PD and significant infusion reactions pose unique management challenges because of their young age, limited communication skills, variable presentation and underlying cardiomyopathy. METHODS/SUBJECTS: In 2 patients with PD who experienced significant ERT-related reactions: an infant (IgE positive) and a young child (IgE negative), we implemented a desensitization protocol, that started by administering a reduced dose of alglucosidase alfa (10 mg/kg weekly) instead of the standard (20 mg/kg bi-weekly) using serial micro-dilutions that were individually prepared and delivered in a highly regulated manner based on patients' clinical manifestations and tolerance. RESULTS: Successful desensitization was achieved in both patients, allowing them to eventually continue to receive the full dose of ERT safely. CONCLUSION: Therapeutic demands in infants and young children with PD need to be tailored according to the patient presentation, and underlying cardiac and fluid-volume status. Desensitization allowed both patients to continue alglucosidase alfa treatment at the recommended dose without prolonged interruption of therapy, or further reactions.

Full Text

Duke Authors

Cited Authors

  • El-Gharbawy, AH; Mackey, J; DeArmey, S; Westby, G; Grinnell, SG; Malovrh, P; Conway, R; Kishnani, PS

Published Date

  • September 2011

Published In

Volume / Issue

  • 104 / 1-2

Start / End Page

  • 118 - 122

PubMed ID

  • 21802969

Pubmed Central ID

  • 21802969

Electronic International Standard Serial Number (EISSN)

  • 1096-7206

Digital Object Identifier (DOI)

  • 10.1016/j.ymgme.2011.07.004

Language

  • eng

Conference Location

  • United States